Aspirin, Butalbital, and Caffeine
(as' pir in) (byoo tal' bi tal) (kaf' een)
- Farbital®(as a combination product containing Aspirin, Butalbital, Caffeine)
- Fiorinal®(as a combination product containing Aspirin, Butalbital, Caffeine)
- Fiormor®(as a combination product containing Aspirin, Butalbital, Caffeine)
- Fiortal®(as a combination product containing Aspirin, Butalbital, Caffeine)
- Fortabs®(as a combination product containing Aspirin, Butalbital, Caffeine)
- Idenal®(as a combination product containing Aspirin, Butalbital, and Caffeine)
- Isollyl®(as a combination product containing Aspirin, Butalbital, Caffeine)
- Laniroif®(as a combination product containing Aspirin, Butalbital, Caffeine)
WHY is this medicine prescribed?
This combination of drugs is used to relieve tension headaches.
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
HOW should this medicine be used?
The combination of aspirin, butalbital, and caffeine comes as a capsule and tablet to take by mouth. It usually is taken every 4 hours as needed. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take aspirin, butalbital, and caffeine exactly as directed. Do not take more than six tablets or capsules in 1 day. If you think that you need more to relieve your symptoms, call your doctor.
This medication can be habit-forming. Do not take a larger dose, take it more often, or for a longer time than your doctor tells you to.
What SPECIAL PRECAUTIONS should I follow?
Before taking aspirin, butalbital, and caffeine,
- tell your doctor and pharmacist if you are allergic to aspirin, butalbital, caffeine, other pain relievers such as ibuprofen (Motrin), or any other drugs.
- tell your doctor and pharmacist what prescription and nonprescription medications you are taking, especially acetazolamide (Diamox); anticoagulants ('blood thinners') such as warfarin (Coumadin); antidepressants; antihistamines; corticosteroids such as prednisone; medications for arthritis, gout, diabetes, or pain; methotrexate; sedatives; sleeping pills; tranquilizers; and vitamins.
- tell your doctor if you have or have ever had kidney disease, porphyria, bleeding problems, nasal polyps, ulcers, or a history of depression.
- tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking this medication, call your doctor.
- you should know that this drug may make you drowsy. Do not drive a car or operate machinery until you know how this drug affects you.
- remember that alcohol can add to the drowsiness caused by this drug.
What SPECIAL DIETARY instructions should I follow?
Aspirin, butalbital, and caffeine may cause an upset stomach. Take this medicine with food or milk.
What should I do IF I FORGET to take a dose?
Take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.
What SIDE EFFECTS can this medicine cause?
Aspirin, butalbital, and caffeine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- upset stomach
- stomach pain
If you experience any of the following symptoms, call your doctor immediately:
- skin rash
- difficulty breathing
- ringing in the ears
- bloody or black stools
If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at Web Site] or by phone [1-800-332-1088].
What should I know about STORAGE and DISPOSAL of this medication?
Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature, away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.
What should I do in case of OVERDOSE?
In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.
What OTHER INFORMATION should I know?
Keep all appointments with your doctor.
Do not let anyone else take your medication. This medication is a controlled substance. Prescriptions may be refilled only a limited number of times; ask your pharmacist if you have any questions.
It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2007 EBSCO Publishing All rights reserved.